Format

Send to

Choose Destination
AIDS Treat News. 1997 Aug 15;(No 277):1-4.

Protease inhibitors' metabolic side effects: cholesterol, triglycerides, blood sugar, and "Crix belly." Interview with Lisa Capaldini, M.D. Interview by John S. James.

Abstract

AIDS:

Dr. Lisa Capaldini, an AIDS physician in San Francisco, discusses her experiences with the use of protease inhibitors and their metabolic side effects on cholesterol, triglycerides, blood sugar, and Crix Belly. The ways that these metabolic effects alter the use of antiretroviral strategies, the clinical courses, and possible treatments are explained. Dr. Capaldini indicates that these metabolic conditions, with a few exceptions, tend to show up about a year after protease inhibitor therapy begins. Therapy exists for all but one of these side effects. In the case of Crix Belly (excessive and fast weight gain), physicians do not know what causes it and interventions are still not formulated. Dr. Capaldini questions the hit hard, hit early approach because the presence of these metabolic side effects emphasizes the lack of knowledge about long-term safety. A critical commentary follows the interview.

PMID:
11364559
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center